Alert archive / Kansas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 207, NWS Dodge City, KS

June 20, 2004Scott County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 20, 2004, 1:28 AM CDT for Scott County, Kansas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 20, 2004, 1:28 AM CDT (06:28 UTC)
Expired
Jun 20, 2004, 2:15 AM CDT
In force
47 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

County Scott County, KS

The radar

The Dodge City radar (KDDC), 116 km from the middle of the area, began a volume at 06:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 6.5 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2004-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2004-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
614 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
190 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 200628
SVRDDC
KSC171-200715-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
128 AM CDT SUN JUN 20 2004

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN SCOTT COUNTY IN WEST CENTRAL KANSAS.

* UNTIL 215 AM CDT

* AT 123 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR SCOTT CITY...MOVING EAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL AREAS OF EASTERN SCOTT COUNTY...
  SCOTT CITY...
  GRIGSTON...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING WAS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3869 10100 3827 10100 3827 10069 3868 10070
$$

15

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 2:49 PM CDT, 10 hours 39 minutes earlier.

Area forecast discussion, Jun 19, 2:49 PM CDT, 10 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
249 PM CDT SAT JUN 19 2004

.DISCUSSION...

DAYS 1-2...
U/A ANALYSIS THIS MORNING SHOWING DEVELOPING 7H BAROCLINIC ZONE OVER
THE CNTL PLAINS WITH 85H BAROCLINIC ZONE AND  MOISTURE LOCATED JUST
SOUTH OF THE CWA AS A COOL DOME OF HIGH PRESSURE MOVES SOUTHEAST
ACROSS THE PLAINS. GRANADA ALREADY SHOWING LOW LEVEL WINDS HAVE
RETURNED TO THE SOUTH AND HAVILAND PROFILERS SHOWING E/NE WINDS NOW
MORE SE SUGGESTING MOISTURE THAT WAS CONFINED SOUTH OF THE AREA WAS
BEGINNING TO MAKE ITS WAY BACK. SFC MAP AT 18Z ALSO HAD DWPTS NEAR
THE OK BORDER AROUND 60 WITH LOW CLOUDS AND FOG PRESENT ALREADY IN
PARTS OF SW KS. AT THIS TIME PHONE CALLS TO SURROUNDING COUNTIES
REVELING FOG NOT WIDESPREAD BUT AS SE FLOW DEVELOPS LATER THIS
EVENING AND 60 DWPTS BEGIN TO ADVECT BACK INTO CWA FOG MAY INDEED
BECOME WIDESPREAD BEFORE PCPN BEGINS LATER TONIGHT. AT THIS TIME
OPTED TO NOT GO WITH A FOG ADV YET DID PLACE AREAS OF FOG IN THE
GRIDS. AS FOR TEMPS DO NOT ANTICIPATE MUCH IF ANY DIURNAL CHANGE, IF
ANYTHING TEMPS MAY WARM AS HIGHER DWPTS ADVT IN.

AS FOR PCPN CHANCES WAA PROGGED OVER CWA BY 06Z AS WEAK VORT LOBE
ROTATES ACROSS ERN CO INTO WRN KS. ALREADY SEEING CONVECTION DEVELOP
OVER THE HIGHER TERRAIN AND AS THIS CONVECTION ENCOUNTERS THE
DEVELOPING WAA SEE NO REASON WHY THESE SHRA/TSRA WILL NOT CONTINUE
THROUGH THE NIGHT-EARLY MONDAY MORNING. CONVECTION CHANCES LOOKING
BETTER ON SUNDAY AFTER/EVENING AS COLD FRONT MOVES INTO CWA AND
BETTER AVAILABLE MOISTURE WILL BE PRESENT. MESO CAPES OVER 3000 AND
0-6KM SHEAR PROGGED TO BE BETWEEN 40-50 BY 00Z MONDAY. ALSO NOTICING
PCPN H20 OF NEAR 1.5 INCHES IN OUR EASTERN CWA WHICH GIVEN PCPN OVER
THE PAST SEVERAL DAYS COULD GIVE RISE TO SOME FLOODING CONCERNS
SUNDAY NIGHT.

DAYS 3-7...
FORECAST CHALLENGES INCLUDE TIMING OF NOCTURNAL PRECIPITATION EVENTS
AND TEMPERATURES.

ANOMALOUSLY ROBUST WESTERN PACIFIC WAVETRAIN CIRCULATION STRUCTURE
IS NOW IN PLACE ACROSS THE PACIFIC/NORTH AMERICAN SECTOR.  I EXPECT
THIS PATTERN TO SLOWLY GO THROUGH ITS LIFE CYCLE NEXT WEEK
(GRADUALLY DECAY).  IN ADDITION, LARGE POSITIVE HEIGHT ANOMALIES
SHOULD PERSIST ACROSS THE NORTH POLAR LATITUDES, WITH RETROGRESSION
FROM ABOUT GREENLAND INTO NORTHWEST CANADA.  THE LATTER BEHAVIOR
WILL BE A CONTRIBUTOR TO FORCING A LOBE OF THE POLAR VORTEX
SOUTHWARD TO NEAR MINNESOTA BY THE MIDDLE OF NEXT WEEK.  GIVEN THE
CURRENT WEATHER-CLIMATE SITUATION (WHICH INCLUDES GENERAL
PERSISTENCE AND ENHANCEMENT OF TROPICAL CONVECTION FROM ABOUT
60E-160E), I WOULD FAVOR THE SOLUTION OFFERED BY THE CDC REFORECAST
ENSEMBLE.  THE NCEP AND CANADIAN ENSEMBLES ARE SIMILAR, AS ARE THE
DETERMINISTIC RUNS OF THE ECMWF AND UKMET.

THIS MEANS THAT THE FLOW ACROSS THE CENTRAL ROCKIES/HIGH PLAINS
SHOULD GRADUALLY BECOME MORE WEST AND NORTHWEST DURING THE UPCOMING
WEEK, IN THE PRESENCE OF BELOW NORMAL MID/UPPER TROPOSPHERIC
HEIGHTS.  MEAN SEA LEVEL PRESSURES SHOULD REMAIN FAIRLY HIGH, ON
AVERAGE, ACROSS THE CENTRAL PLAINS, MAINTAINING A GENERAL
EASTERLY FLOW ACROSS MY CWA INTO COLORADO.  FINALLY, THERE
WILL BE A RATHER PERSISTENT STRONG SO-CALLED BAROCLINIC ZONE ACROSS
THE CENTRAL AND SOUTHERN ROCKIES/PLAINS.  THIS SET-UP WILL CONTINUE
TO FAVOR DAILY THUNDERSTORM INITIATION OFF THE HIGH TERRAIN AND
EVOLVING INTO MCS STRUCTURES THAT COULD AFFECT MY CWA DURING THE
NIGHTTIME HOURS.

SINCE TIMING OF THESE KIND OF EVENTS IS DIFFICULT FOR THIS WEEK 1
FORECAST TIME SCALE, I SIMPLY INSERTED A CHANCE OF
LATE-AFTERNOON/OVERNIGHT STORMS FOR EACH DAY IN THE GRIDS.  LATER
SHIFTS CAN FINE TUNE THAT.  BY NEXT WEEKEND, I BELIEVE THERE WILL BE
A STRONG TROUGH (FOR THIS TIME OF YEAR) APPROACHING THE WEST COAST
OF THE USA, AND THAT SHOULD LEAD TO A BUILDING RIDGE ACROSS THE
SOUTHERN ROCKIES AND PLAINS.  THAT WILL SHIFT THE MAIN MCS TRACK
TO THE NORTHEAST, TOWARD THE NORTHERN/CENTRAL PLAINS, ETC., DURING
WEEK 2.

I LOWERED TEMPERATURES A BIT FOR TUESDAY THROUGH WEDNESDAY MORNING,
GIVEN THERE WOULD HAVE YET BEEN ANOTHER SURGE OF UNSEASONABLY COOL
AIR, ALONG WITH THE CLOUD COVER AND PRECIPITATION.  I THINK
TEMPERATURES WILL WARM TO NEAR SEASONAL BY NEXT WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...

DDC 61 81 61 81 / 50 30 50 30
GCK 60 81 60 80 / 50 30 50 30
EHA 61 90 59 82 / 30 20 40 40
LBL 61 90 61 82 / 40 20 40 40
HYS 60 77 60 80 / 60 50 70 20
P28 61 83 66 83 / 50 30 40 40
&&

.DDC WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
&&

18/23
Hazardous weather outlook, Jun 19, 2:05 PM CDT, 11 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
205 PM CDT SAT JUN 19 2004

KSZ030-031-043>046-061>066-074>081-084>090-201100-
BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON-
HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT-
RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO-
205 PM CDT (105 PM MDT) SAT JUN 19 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL DEVELOP IN EASTERN COLORADO LATE THIS AFTERNOON
AND TO MOVE INTO WESTERN KANSAS AFTER SUNSET. UNSEASONABLY COOL AND
STABLE AIR IN THE LOWER LEVELS OF THE ATMOSPHERE WILL PERSIST, AND
THE THUNDERSTORMS WHICH MOVE INTO KANSAS THIS EVENING ARE NOT
EXPECTED TO BE SEVERE, BUT MAY PRODUCE UP TO THREE QUARTERS OF AN
INCH OF RAINFALL OVERNIGHT IN A FEW LOCATIONS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

AN UNSETTLED WEATHER PATTERN WILL CONTINUE THROUGH MOST OF THE WEEK
WITH SCATTERED THUNDERSTORMS PRIMARILY DURING THE NIGHTTIME HOURS. A
FEW OF THESE THUNDERSTORMS COULD BE SEVERE. HAIL AND HIGH WINDS WILL
BE THE MAIN THREATS, ALTHOUGH HEAVY RAINFALL COULD PRODUCE LOCAL
FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

18

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 12:58 AM CDTSevere Thunderstorm WarningDDCFinney, Kearny77 min
Jun 20, 2:08 AM CDTSevere Thunderstorm WarningDDCFinney67 min
Jun 20, 3:32 AM CDTSevere Thunderstorm WarningDDCFord58 min
Jun 20, 6:27 PM CDTSevere Thunderstorm WarningDDCMorton48 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.